My son was diagnosed with ADD (now called ADHD) in first grade. He was held back and we tried counseling because we didn't know if the troubles he was having was due to an emotional issue (parent's separation). His counselor diagnosed him with ADD-mostly just focusing issues and he was put on concerta. My son is now in 6th grade and his teacher is reporting that he looks zoned out, tired, etc. and asked if we had tried lowering his meds. Why would we lower them if we increased them a year ago due to low performance? I would love for him to not have to take medication, but when he doesn't he cannot focus in school. I'm afraid for him going into middle school. We live in a rural area and there is not a behavioral therapist, etc....If he didn't have the meds what else can we do? We don't want him to fail school.
Is he tired? Is he getting enough sleep at night? How is he on weekends? Does he seem tired and zoned out to you on weekends?
And when you put him on Concerta last year - did it improve his school performance?
What his teacher is saying is - he's not focused in school this year. If the meds worked last year, that's wonderful but for one reason or another, his current dosage is not working for him. But it can happen that a child on meds can simply be tired and being tired doesn't mean it comes from his meds. Even on meds, people need the proper amount of sleep. Concerta is intended to help with focus but it doesn't deliver energy. Is a side effect of Concerta drowsiness? Your doctor could tell you that.
If he's getting enough sleep and generally seems happy it can be worth considering how his mood is - tired and zoned out can be a sign of depression. Who writes his prescriptions for you? I'd talk to the doctor who prescribes his medication. Tell him what the teacher said and what you observe about your son on weekends.
Sometimes meds stop working. There are other meds beside Concerta. Sometimes the dosage just needs to be adjusted up or down. Sometimes other problems raise their heads that have little or nothing to do with the medication. It's a challenge to puzzle it out and put the pieces together.